Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 154, NWS Morristown, TN

June 22, 20124 counties in Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 22, 2012, 6:44 PM EDT for 4 counties in Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2012, 6:44 PM EDT (22:44 UTC)
Expired
Jun 22, 2012, 7:30 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Norton, VA, Russell County, VA, Scott County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:45 PM EDTHAIL 0.5Wise, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WUUS54 KMRX 222244
SVRMRX
VAC167-169-195-720-222330-
/O.NEW.KMRX.SV.W.0154.120622T2244Z-120622T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EDT FRI JUN 22 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  NORTHERN SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN WISE COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF NORTON IN SOUTHWEST VIRGINIA...

* UNTIL 730 PM EDT

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WISE...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  COEBURN...DUNGANNON...ST. PAUL...CASTLEWOOD...NICKELSVILLE AND
  COLLINGWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3702 8244 3699 8241 3699 8237 3696 8235
      3697 8233 3691 8220 3678 8221 3669 8243
      3689 8278 3707 8258
TIME...MOT...LOC 2243Z 314DEG 15KT 3694 8255

$$

TG
2 follow-up statements
233 
WWUS54 KMRX 222311
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT FRI JUN 22 2012

VAC720-222320-
/O.CAN.KMRX.SV.W.0154.000000T0000Z-120622T2330Z/
CITY OF NORTON VA-
711 PM EDT FRI JUN 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF NORTON COUNTY IS 
CANCELLED...

LAT...LON 3686 8271 3699 8241 3699 8237 3696 8235
      3697 8233 3691 8220 3678 8221 3669 8243
TIME...MOT...LOC 2310Z 313DEG 15KT 3686 8244

$$

VAC167-169-195-222330-
/O.CON.KMRX.SV.W.0154.000000T0000Z-120622T2330Z/
RUSSELL VA-SCOTT VA-WISE VA-
711 PM EDT FRI JUN 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT 
FOR EASTERN WISE...NORTHERN SCOTT AND SOUTHWEST RUSSELL COUNTIES...

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR DUNGANNON...OR 10 MILES SOUTHEAST OF WISE...MOVING 
SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ST. PAUL...CASTLEWOOD...NICKELSVILLE AND COLLINGWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3686 8271 3699 8241 3699 8237 3696 8235
      3697 8233 3691 8220 3678 8221 3669 8243
TIME...MOT...LOC 2310Z 313DEG 15KT 3686 8244

$$

TG
304 
WWUS54 KMRX 222324
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT FRI JUN 22 2012

VAC167-169-195-222333-
/O.EXP.KMRX.SV.W.0154.000000T0000Z-120622T2330Z/
RUSSELL VA-SCOTT VA-WISE VA-
724 PM EDT FRI JUN 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WISE...NORTHERN SCOTT 
AND SOUTHWEST RUSSELL COUNTIES WILL EXPIRE AT 730 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3686 8271 3699 8241 3699 8237 3696 8235
      3697 8233 3691 8220 3678 8221 3669 8243
TIME...MOT...LOC 2323Z 313DEG 15KT 3682 8239

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:26 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 22, 3:26 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT FRI JUN 22 2012

.SHORT TERM (TONIGHT AND SATURDAY)...
CONVECTION HAS HAD A DIFFICULT TIME DEVELOPING ACROSS SOUTHERN AND
CENTRAL PORTIONS OF THE AREA...WITH MOST SUSTAINED ACTIVITY ACROSS
NORTHERN AREAS. COVERAGE IS EXPECTED TO BE SCATTERED NORTH TO
ISOLATED SOUTH THROUGH THE EVENING. A SURFACE FRONT ACROSS CENTRAL
KY WILL SINK SOUTHEAST TONIGHT...BUT WITH LOSS OF INSTABILITY AND A
LACK OF MID/UPPER LEVEL LIFT...SHOWERS SHOULD END BY MIDNIGHT. THE
FRONT REMAINS JUST NORTH OF THE AREA OVERNIGHT...AND SURFACE
DEWPOINTS REMAIN IN THE 60S. THIS SHOULD SUPPORT FOG
DEVELOPMENT...ESPECIALLY IN AREAS THAT SEE SHOWERS THIS EVENING.
WILL MENTION PATCHY FOG IN THE NORTHERN HALF.

A DEEP NW FLOW WILL BRING DRIER AIR ALOFT TOMORROW...WITH THE GFS
SHOWING PW VALUES UNDER 1 INCH FOR MOST OF THE AREA. THE NAM SHOWS
CONVECTION DEVELOPING IN WESTERN NC TOMORROW AFTERNOON ALONG A WEAK
SURFACE CONVERGENCE ZONE...SO WILL CARRY A SLIGHT CHANCE POP IN SW
NC. TEMPS TOMORROW LOOK PRETTY SIMILAR TO THE PAST FEW DAYS...WITH
UPPER 80S NORTH TO LOWER/MID 90S CENTRAL AND SOUTH.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
WEAK FRONT THAT PASSED THROUGH THE FORECAST AREA TODAY WILL BECOME
STATIONARY TO THE SOUTH AND EAST SATURDAY EVENING WITH A SURFACE
RIDGE BUILDING SOUTH FROM THE GREAT LAKES AND OHIO VALLEY. A LOW
PRESSURE SYSTEM OVER THE SOUTH CENTRAL GULF OF MEXICO IS FORECAST
TO BECOME A TROPICAL SYSTEM DURING THE NEXT COUPLE DAYS. ANOTHER
WEAK SYSTEM MOVING SOUTHEAST FROM THE UPPER MIDWEST SUNDAY AND
LINGERING MOISTURE ALONG AND EAST OF THE APPALACHIANS WILL ALLOW
ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP SUNDAY OVER THE
EASTERN TWO THIRDS OF THE FORECAST AREA. MONDAY THIS FRONT MOVES
INTO THE FORECAST AREA WITH THE BEST CHANCE OF PRECIPITATION IN THE
MOUNTAINS AND NORTHEAST. TEMPERATURES WILL STAY ABOVE NORMAL SUNDAY
BUT COOL MONDAY AND TUESDAY AS RAIN CHANCES INCREASE NE AND COOL
FRONT BRINGS UPPER TROUGH INTO THE REGION TUESDAY. THE TROPICAL
SYSTEM OVER THE GULF WILL PULL MOISTURE INTO THE EASTERN STATES AS
EARLY AS TUESDAY BUT MORE LIKELY LATER IN THE WEEK. SOME OF THESE
SHOWERS AND STORMS COULD MOVE INTO THE FAR EASTERN MOUNTAINS AND
SOUTHWEST NORTH CAROLINA THURSDAY INTO FRIDAY. THERE IS UNCERTAINTY
ON THIS TRACK AND ANOTHER FRONT WILL APPROACH FRIDAY. WILL FOLLOW
HIGHER POPS FRIDAY BASED ON ANOTHER FRONT RATHER THAN THE APPROACH
TO THE EAST OR SOUTHERN AREAS OF A TROPICAL SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  94  67  94  69 /  20  10  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  91  66  93  68 /  20  10  10  20  10
OAK RIDGE, TN                       67  91  65  93  66 /  10  10  10  20  10
TRI CITIES AIRPORT, TN              62  87  58  90  62 /  30  10  10  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/KG/TD
Hazardous weather outlook, Jun 22, 3:29 AM EDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 AM EDT FRI JUN 22 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
329 AM EDT FRI JUN 22 2012 /229 AM CDT FRI JUN 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 22, 4:13 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EDT FRI JUN 22 2012

TNZ017-VAZ005-006-008-222130-
RUSSELL VA-SCOTT VA-SULLIVAN TN-WASHINGTON VA-
413 PM EDT FRI JUN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON...
SCOTT...AND RUSSELL COUNTIES OF VIRGINIA...AND SULLIVAN COUNTY
UNTIL 530 PM EDT...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF GATE CITY...MOVING SOUTHEAST AT
10 TO 15 MPH. OTHER ISOLATED STRONG STORMS WILL BE MOVING SOUTHEAST
ACROSS PARTS OF RUSSELL AND WASHINGTON COUNTIES OF SOUTHWEST VIRGINIA
AND MAY ALSO REACH SULLIVAN COUNTY IN NORTHEAST TENNESSEE.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GATE CITY...
KINGSPORT...LEBANON...BRISTOL TN...BRISTOL VA...ABINGDON...WEBER
CITY...CLEVELAND...COLONIAL HEIGHTS...DUNGANNON...CASTLEWOOD...
NICKELSVILLE...HILTONS...BLOOMINGDALE...COLLINGWOOD...SULLIVAN
GARDENS...DYE...HONAKER...BLOUNTVILLE AND TRI-CITY AIRPORT.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

TG
Special weather statement, Jun 22, 5:04 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT FRI JUN 22 2012

TNZ018-046-047-222200-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-
504 PM EDT FRI JUN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND JOHNSON COUNTIES UNTIL
600 PM EDT...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHILHOWIE TO 7 MILES
SOUTHEAST OF ABINGDON TO 6 MILES SOUTHEAST OF BRISTOL TN...AND MOVING
SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ELIZABETHTON...
MOUNTAIN CITY...HAMPTON...MILLIGAN COLLEGE...HUNTER...SHADY VALLEY...
SADIE...LAUREL BLOOMERY...DOEVILLE...NEVA...ELK MILLS...ROAN MOUNTAIN
AND TRADE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

TG
Special weather statement, Jun 22, 6:29 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
629 PM EDT FRI JUN 22 2012

VAZ006-222315-
RUSSELL VA-
629 PM EDT FRI JUN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 715 PM
EDT...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AMONATE TO 8 MILES
EAST OF DAVENPORT TO 11 MILES NORTHWEST OF CLEVELAND...AND MOVING
SOUTHEAST AT 15 TO 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THE
STRONGEST STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LEBANON...
CLEVELAND...DYE...HONAKER...CASTLEWOOD...ROSEDALE...HANSONVILLE AND
COLLINGWOOD.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

TG

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.